Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 35, NWS Des Moines, IA

August 5, 2023Sac County, Iowa

NWS Des Moines, IA issued this tornado warning at Aug 5, 2023, 6:30 PM CDT for Sac County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 6:30 PM CDT (23:30 UTC)
Expired
Aug 5, 2023, 7:00 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Sac County, IA

The radar

The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 3:01 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WFUS53 KDMX 052330
TORDMX
IAC161-060000-
/O.NEW.KDMX.TO.W.0035.230805T2330Z-230806T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
630 PM CDT Sat Aug 5 2023

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Central Sac County in west central Iowa...

* Until 700 PM CDT.
    
* At 630 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Early, or 6 miles west of Sac City, moving
  northeast at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Early around 645 PM CDT.

Other locations in the path of this tornadic thunderstorm include Sac
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4235 9516 4237 9520 4251 9513 4243 9498
TIME...MOT...LOC 2330Z 219DEG 11KT 4241 9513 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KCM
2 follow-up statements
486 
WWUS53 KDMX 052345
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
645 PM CDT Sat Aug 5 2023

IAC161-060000-
/O.CON.KDMX.TO.W.0035.000000T0000Z-230806T0000Z/
Sac IA-
645 PM CDT Sat Aug 5 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
SAC COUNTY...
    
At 645 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sac City, moving northeast at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Sac City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4236 9513 4239 9517 4248 9508 4243 9498
TIME...MOT...LOC 2345Z 239DEG 14KT 4241 9506 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KCM
830 
WWUS53 KDMX 052354
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
654 PM CDT Sat Aug 5 2023

IAC161-060004-
/O.EXP.KDMX.TO.W.0035.000000T0000Z-230806T0000Z/
Sac IA-
654 PM CDT Sat Aug 5 2023

...THE TORNADO WARNING FOR CENTRAL SAC COUNTY WILL EXPIRE AT 700 PM
CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4236 9513 4239 9517 4248 9508 4243 9498
TIME...MOT...LOC 2354Z 219DEG 11KT 4243 9504 

$$

KCM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 5, 2:31 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 5, 2:31 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
231 PM CDT Sat Aug 5 2023

.DISCUSSION.../Tonight through Saturday/
Issued at 231 PM CDT Sat Aug 5 2023

Key Messages:

- Showers and storms move slowly west to east across the area
  this evening and overnight. Severe Risk is low, but gusty winds
  and locally heavy rain are possible.
- Rain continues through much of Sunday, finally tapering off
  into Monday morning

Discussion:

Showers and thunderstorms have percolated across parts of
northwestern Iowa through much of the day on a nearly stationary
boundary. Zooming out, the impending shortwave is currently situated
across parts of South Dakota and Nebraska. As this pivots into the
state later today this will help to finally get those NW Iowa storms
moving. Initial storms this afternoon carry a severe risk, though as
they move into western Iowa this evening shear diminishes to around
30 kts or less. While shear is weak, MLCAPE remains around 1500-2000
J/kg into the overnight and is aided by deep mechanical forcing from
the shortwave. As such, and severe risk is expected as gusty winds
with early storms. The main hazard will then be locally heavy rain
as we move through the overnight, more on that in a moment. With
these slow moving storms, expect convection to reach the I-35
corridor around 10pm - midnight, approaching Waterloo through the
early morning to around sunrise time frame.

Rain continues through much of the day on Sunday as the surface low
passes across the area. As this occurs, there is a risk of funnels
clouds or perhaps tornadoes within the vicinity of the surface low
towards southeast Iowa as enhanced vorticity there is coincident
with peak afternoon heating and enhanced stretching. This is where
HREF updraft helicity tracks are in greatest concentration. Rain
will finally begin tapering off overnight into Monday morning. Rain
totals across the state look to exceed half an inch in most places,
with amounts over an inch north of I-80 based on HREF guidance and
PWAT values exceeding 1.5 inches. Expect to see pockets of totals
around 2+ inches across northern Iowa wherever stronger cores
develop.

The pattern remain active into next week with chances for widespread
rain expected again on Tuesday into Wednesday and Thursday into
Friday. While details on severe potential are uncertain at this time
range, it does appear that a few stronger storms may be possible with
the slightly more robust Wednesday system, though this may occur
south of the area as noted in the SPC Day 5 outlook.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1241 PM CDT Sat Aug 5 2023

VFR conditions will continue across most sites through this
evening. Tonight expect showers and thunderstorms to move into the
area from the west impacting sites KFOD/KDSM shortly after 00z and
expanding to eastern sites KALO/KOTM towards 12z. Convection will
linger across the area through much of Sunday, resulting in
reduced ceilings and visibility to MVFR to IFR at times. Expect to
see precipitation begin tapering off beyond the current period
into Monday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Aug 5, 2:46 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
246 PM CDT Sat Aug 5 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-062000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
246 PM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Showers and thunderstorms will move over western Iowa by this
evening and overspread central Iowa tonight. A few of the storms
west of Interstate 35 may be strong to severe during the evening
with strong thunderstorm winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and thunderstorms are expected Sunday into
Sunday night. There is a low risk of severe storms east of
Interstate 35 and south of Highway 30 Sunday afternoon and
early evening. Locally heavy rainfall will also be possible.

Additional showers and thunderstorms will return to the region
late Tuesday night into early Thursday and again late week around
Friday. Any threat for severe storms will be better determined
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, especially in
western Iowa and again over southeast Iowa Sunday afternoon.

Ansorge

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.